Heavy Snow, Madison
- When
- November 9, 2:30 AM CST to 6:00 AM CST
- Where
- Madison forecast zone
- Property damage
- $200,000
- Reported by
- COOP Observer
- Coordinates
- 41.331, -94.016 (the zone’s center; the record gives no point)
An area of low pressure formed over Oklahoma during the day on the 8th and advanced northeast across Missouri. There was strong support in the upper levels of the atmosphere as a negatively tilted shortwave lifted northeast out of the southwest US.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An area of low pressure formed over Oklahoma during the day on the 8th and advanced northeast across Missouri. There was strong support in the upper levels of the atmosphere as a negatively tilted shortwave lifted northeast out of the southwest US. A large deformation zone formed to the northwest of the low pressure. Snow began to fall over southwest Iowa by evening and spread into the central counties by mid to late evening. Snowfall amounts of 2 to 4 inches were common. Concentrated areas of heavier snow occurred in and along the center of the deformation zone, with a band of heavy snow extending from near the Lamoni area of south central Iowa, northeast to Winterset. In Winterset for example, 6.5 inches was reported by shortly before 0300 CST. Numerous power outages were reported in the area due to the heavy wet snow. The snow was heavy enough in Union County to topple high tension power lines. Temperatures were near freezing at the time the wet snow fell, causing it to cake on trees, which still had part of their leaves remaining. Power outages occurred in many areas, even with only 3 to 4 inches of snow due to tree damage. Damage was fairly extensive in portions of the metro Des Moines area, as was the case in most cities. At one point, nearly 10,000 customers were without power in portions of the Des Moines metro area, with over 500 still without power 24 hours later. Several hundred customers per county remained without power southwest through Madison, Union and Ringgold Counties as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 8, 11:20 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1120 PM CST TUE NOV 8 2011 .UPDATE 09/06Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... UPDATED WINTER WX ADV AREA TO DROP FAR NORTH...AND UPDATED SNOWFALL AMOUNTS. DEFORMATION AXIS BEGINNING TO SET UP WITH IMPRESSIVE QPF AMOUNTS OVERNIGHT. EVEN WITH LOW END SNOW RATIOS...STILL LOOKING LIKE 3 TO 5 WITH LOCALLY HIGHER AMOUNTS POSSIBLE GIVEN THAT THE SNOW HAS BEGUN A BIT SOONER IN SOME AREAS. AS THE SYSTEM DEEPENS OVERNIGHT THE GREATER SNOWFALLS WILL OCCUR BETWEEN 06 AND 12Z AS THE SYSTEM WINDS UP. RAIN SNOW MIX SHOULD GIVE WAY TO ALL SNOW. HIGHER TOTALS LOOK TO BE LINING UP FROM NEAR CRESTON TO NEAR DES MOINES TO NEAR MARSHALLTOWN AND THEN TO THE EAST. /REV .PREVIOUS SHORT TERM /TONIGHT/... SEVERAL FORECAST ISSUES REGARDING THE STRONG SHORTWAVE PUSHING NORTHEAST ACROSS THE SOUTHERN PLAINS INTO SOUTHERN IOWA/NORTHERN MISSOURI OVERNIGHT TONIGHT. MODELS HAVE COME INTO VERY GOOD AGREEMENT AND LEANED TOWARD A BLEND OF THE SREF/ECMWF FOR CONSISTENCY. MODELS HAVE ALSO TRENDED TOWARD A SLIGHTLY MORE SOUTHEASTERLY TRACK OF THE UPPER LOW AND AS A RESULT...PLACE THE BAND OF SNOW WITHIN THE AIO-DSM-ALO LINE. EXCELLENT ISENTROPIC LIFT AND MOISTURE TRANSPORT WILL CONTINUE TO INCREASE AND SPREAD NORTHWARD PAST 21Z THIS AFTERNOON FROM SOUTHERN TO CENTRAL PORTIONS OF THE STATE. ONGOING SWATH OF PRECIP HAS SOME CONVECTION ACROSS AREAS OF KANSAS AND LOOKS LIKE THIS TREND WILL ADVECT NORTHEAST INTO SOUTHERN IOWA THIS EVENING. HAVE MENTION OF ISO THUNDER THROUGH 06Z. THERE IS SOME WEAK ELEVATED MUCAPE...GENERALLY LESS THAN 100MB THROUGH THIS TIME FRAME WHICH COINCIDES WITH SOME UPRIGHT CONVECTION PER CROSS SECTION OF EPV/SATURATED THETA-E. IN ADDITION...STRONG FRONTOGENETICAL FORCING SETS UP BY AROUND 06Z WEDNESDAY FROM SW TO NE IOWA AND MAX OMEGA WITHIN THE DENDRITIC IS GREATEST B/T 06-12Z WEDNESDAY. A WEAK TROWAL FEATURE ALSO LOOKS TO TRY TO WRAP AROUND THE SURFACE LOW OVERNIGHT PLACING THE DEFORMATION ZONE ALONG THE AIO-DSM-ALO LINE AS MENTIONED IN PREVIOUS PARAGRAPH. POTENTIAL THERE FOR SOME INTENSE SNOWFALL RATES FOR A SHORT TIME FRAME PAST 06Z...AND CANNOT RULE OUT SOME ISOLATED SNOW AMOUNTS NEARING WARNING CRITERIA BY WEDNESDAY MORNING....ESPECIALLY IF ITS IN ENHANCED WITH SOME WEAK CONVECTION AS MENTIONED ABOVE. TIMING OF RAIN CHANGING OVER TO SNOW LOOKS TO BE FROM 03-06Z OVER CENTRAL AND WESTERN IOWA...BUT LEFT MENTION OF RASN THROUGH 09Z AS BUFR SOUNDINGS HOVER THE TEMP PROFILE ALONG THE 0C LINE UNTIL THEN. LIKELY TO SEE PRECIP FLIP BACK AND FORTH FROM RAIN TO SNOW DURING THIS TIME BEFORE THE COLD AIR TAKES OVER COMPLETELY. HOWEVER...WAA MAYBE STRONG ENOUGH TO KEEP PRECIP MAINLY RAIN FOR A LONGER PERIOD AND DECREASE THE SNOW AMOUNTS. THERE IS A SHARP GRADIENT WITH THE POPS OVERNIGHT AS THE SURFACE HIGH LOCATED OVER MN/SD WILL PUNCH SOME DRIER AIR INTO NORTHERN IOWA. LOWERED POPS ACROSS NORTHERN IOWA AND SHIFTED THE ADVISORY A TIER OF COUNTIES TO THE SOUTHEAST. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... PRIMARY CONCERN WILL BE EXIT OF OVERNIGHT SYSTEM AS IT LINGERS INTO EASTERN IA WED MORNING. MODELS ARE ALL CONSISTENT WITH DEFORMATION ZONE OVER EASTERN SECTIONS PRODUCING MAINLY SNOW OUTSIDE OF A POSSIBLE MIX SOUTHEAST NEAR WARMER SFC TEMPS. PRECIP WILL LIKELY BE HEAVY AT ONSET OF PERIOD BUT TRANSIENT WITH IMPACTS REDUCED BY MELTING AND SWITCHING TO ALL RAIN BY 15Z. WOULD NOT BE SURPRISED TO HAVE SOME THUNDER. DENDRITIC GROWTH ZONE UVM IS IMPRESSIVE... DEPICTED ISENTROPICALLY ALONG 300/305K SFCS AND ISALLOBARICALLY H5/H6. DELTA THETA-E AND EPV BOTH SUGGEST CONVECTION. ONLY HAVE AROUND AN INCH POST 12Z BUT THIS WILL CERTAINLY HAVE TO BE WATCHED IF CONVECTIVE RATES OVERWHELM MELTING AND P-TYPE MIX. LATENT HEAT FROM CONVECTION COULD ALSO GIVE NEAR SFC TEMPS JUST ENOUGH OF A BOOST TO SWITCH TO MAINLY RAIN TOO. STILL UNCERTAINTY. EXIT OF SYSTEM LEADS TO PERIOD OF FAIRLY TRANQUIL WEATHER TO END THE WEEK WITH BRIEF RETURN TO ZONAL FLOW AND MODERATING TEMPERATURES. NEXT PRECIP WINDOW APPEARS TO BE EARLY NEXT WEEK AS BROAD LONG WAVE TROUGH ESTABLISHES ITSELF INTO THE CENTRAL CONUS. WHILE MODELS AGREE ON THIS PROGRESSION...DETAILS REGARDING WHICH SHORT WAVE TO EMPHASIZE AND WHEN ARE STILL NOT THERE. THIS RESULTS IN CHANCES POPS MAINLY AROUND SUNDAY AND MONDAY WHICH WOULD BE RAIN. LOW CONFIDENCE IN HIGHS WED WITH RAW MODEL TEMPS SHOWING A WIDE RANGE OF SOLUTIONS DUE TO VARIED MIXING INFLUENCED BY PROJECTED SNOW COVER WITH SIMILAR INCONSISTENT SIGNALS IN MOS. CONSIDERING THE STRONG WINDS...FEEL GFS IS HOLDING ONTO NEAR SFC RH TOO MUCH AND WOULD FAVOR WARMER SOMEWHAT MORE MIXED ECMWF/NAM SOLUTIONS WHICH ARE AT LEAST A GUIDANCE BLEND AND TOWARD THE HIGHER END AT TIMES. CONFIDENCE REMAINS LOW THROUGH THE WORK WEEK WITH SOUNDINGS SHOWING SIMILAR TENDENCIES AFFECTED BY MODEL SNOW COVER. && .AVIATION...09/06Z NO MAJOR CHANGES TO SOUTH...MODELS CONTINUE TO SHOW SLIGHT SOUTHWARD SHIFT IN DEFORMATION AXIS OVER THE REGION TONIGHT. THEREFORE...HAVE UPDATED THE TIMING AND PLACEMENT OF RAIN/SNOW CHANGEOVER AND THE AXIS OF -SN AS IT MOVES ACROSS THE REGION OVERNIGHT THROUGH EARLY MORNING. CIGS AND VSBYS TO DROP TO IFR MOST AREAS AFT 06Z...THOUGH KOTM ALREADY AOB IFR THIS EVENING. AREAS IN THE FAR NORTH WILL SEE LESS IMPACT FROM THIS STORM AS DEF AXIS IS SETTING UP FARTHER SOUTH. NARROW BAND OF RAIN/SNOW OR SNOW SHOULD SET UP BETWEEN KDSM AND KALO WITH SOME CHANGEOVER AT KOTM DURING THE MORNING. IMPACTS TO BE GREATER IN THESE AREAS. LIKELY BY 15Z-18Z...MOST LOCATIONS TO IMPROVE. && .DMX WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY 06Z-15Z WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACKHAWK-GREENE-BOONE-STORY-MARSHALL--AUDUBON-GUTHRIE-DALLAS-CASS- ADAIR-TAMA-POLK-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD && SHORT TERM...KLP/REV AVIATION...REV LONG TERM...BSS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1027 PM CST TUE NOV 8 2011 IAZ004>007-015>017-023-024-033-034-044-045-100430- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-CRAWFORD-CARROLL- 1027 PM CST TUE NOV 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ025>028-035>039-046>050-057>060-070>072-081-082-092-093-100430- WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS- POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 1027 PM CST TUE NOV 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT RAIN AND OR SNOW THIS EVENING WILL MIX WITH AND CHANGE OVER ENTIRELY TO SNOW OVERNIGHT. THE HEAVY WET NATURE OF THE SNOW MAY LEAD TO REDUCED VISIBILITIES AND SLICK ROADWAYS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MODERATE SNOW...POSSIBLY WITH SLICK ROADS AND REDUCED VISIBILITIES...WILL END EARLY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS ARE ENCOURAGED AND APPRECIATED. IAZ061-062-073>075-083>086-094>097-100430- JASPER-POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO- DECATUR-WAYNE-APPANOOSE-DAVIS- 1027 PM CST TUE NOV 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT RAIN WILL MIX WITH OR CHANGE OVER TO SNOW LATE TONIGHT...WITH LIGHT ACCUMULATIONS POSSIBLE. THE SNOW COULD BE HEAVY AND WET AT TIMES LEADING TO SLICK ROAD CONDITIONS. SOME NON SEVERE THUNDERSTORMS MAY ALSO OCCUR TONIGHT OVER SOUTH CENTRAL AND SOUTHEAST IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW MAY BRIEFLY LINGER INTO WEDNESDAY MORNING BEFORE ENDING...POSSIBLY RESULTING IN SOME SLICK ROADS DURING THE MORNING COMMUTE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
227 AM CST WED NOV 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 AM SNOW OSCEOLA 41.03N 93.77W
11/09/2011 E2.0 INCH CLARKE IA LAW ENFORCEMENT
0211 AM SNOW CRESTON 41.06N 94.36W
11/09/2011 E4.0 INCH UNION IA LAW ENFORCEMENT
0216 AM SNOW 2 NNE VAN METER 41.56N 93.94W
11/09/2011 E3.0 INCH DALLAS IA LAW ENFORCEMENT
&&
CCOGILThe national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346885, 346886, 346887, 346888, 346889, 347014.